Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Los Angeles, CA

June 12, 2015San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jun 12, 2015, 4:06 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2015, 4:06 PM PDT (23:06 UTC)
Expired
Jun 12, 2015, 7:00 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties San Luis Obispo County, CA, Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 64 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WGUS56 KLOX 122306
FFWLOX
CAC079-083-130200-
/O.NEW.KLOX.FF.W.0010.150612T2306Z-150613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
406 PM PDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWESTERN CALIFORNIA...
  NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 700 PM PDT
    
* AT 400 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG AND NEARLY
  STATIONARY THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CUYAMA INCLUDING HIGHWAY 166... 
  CARRIZO PLAIN...
  AND BIG PINE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3525 11981 3503 11947 3490 11947 3490 11945
      3460 11946 3459 11973 3478 12007 3528 12014

$$

GOMBERG/BOLDT
2 follow-up statements
966 
WGUS76 KLOX 122351
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
451 PM PDT FRI JUN 12 2015

CAC079-083-130200-
/O.CON.KLOX.FF.W.0010.000000T0000Z-150613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-SANTA BARBARA CA-
451 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
SOUTHEASTERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA
COUNTIES...

AT 442 PM PDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS 
CONTINUING TO PRODUCE HEAVY RAIN ACROSS THE WARNED AREA. THE 
HEAVIEST RAIN WAS LOCATED ABOUT SIX MILES WEST OF CUYAMA WHERE UP TO 
TWO INCHES OF RAIN MAY HAVE ALREADY FALLEN. FLASH FLOODING IS 
LIKELY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
WEST CUYAMA... 
HIGHWAY 166 IN THE CUYAMA VALLEY...
CARRIZO PLAIN... 
AND BIG PINE MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3525 11981 3503 11947 3490 11947 3490 11945
      3460 11946 3459 11973 3478 12007 3528 12014

$$

GOMBERG/BOLDT
155 
WGUS76 KLOX 130211
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
711 PM PDT FRI JUN 12 2015

CAC079-083-130213-
/O.EXP.KLOX.FF.W.0010.000000T0000Z-150613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-SANTA BARBARA CA-
711 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN LUIS OBISPO AND NORTH
CENTRAL SANTA BARBARA COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED ACROSS THE WARNING AREA...ALLOWING THE FLASH FLOOD
WARNING TO EXPIRE. EARLIER THIS AFTERNOON...STRONG THUNDERSTORMS PRODUCED
HEAVY RAINFALL ACROSS THE WESTERN PORTION OF THE CUYAMA VALLEY AND ADJACENT
FOOTHILLS WHERE RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAINFALL. 

LAT...LON 3525 11981 3503 11947 3490 11947 3490 11945
      3460 11946 3459 11973 3478 12007 3528 12014

$$

GOMBERG/SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:00 PM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM PDT, 3 hours 6 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
100 PM PDT FRI JUN 12 2015

.SYNOPSIS... THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS THIS
AFTERNOON THROUGH EARLY IN THE EVENING. THESE THUNDERSTORMS WILL
RESULT IN A POTENTIAL FOR FLASH FLOODING. OTHERWISE A TROUGH OF LOW
PRESSURE OVER THE REGION WILL LINGER THROUGH EARLY
SATURDAY...KEEPING A PERSISTENT MARINE LAYER AND ONSHORE FLOW IN
PLACE THROUGH SATURDAY MORNING. HIGH PRESSURE WILL BEGIN TO BUILD
OVER THE AREA SATURDAY AFTERNOON...PRODUCING A WARMING AND DRYING
TREND THROUGH THE WEEKEND.

&&

.SHORT TERM (TODAY-MON)...THUNDERSTORMS FIRING UP ON SCHEDULE WITH
THE BULK OF THE ACTIVITY SO FAR OVER VENTURA COUNTY AND EXTREME ERN
SBA COUNTY. MODELS DID A GOOD JOB INDICATING THIS WOULD BE THE FOCUS
AREA TODAY BUT CERTAINLY ENOUGH INSTABILITY AND MOISTURE TO KEEP A
RISK GOING FOR LA MTNS/AV AS WELL AS SOUTHEASTERN SLO COUNTY.
FLOODING THE MAIN RISK TODAY WITH PWATS AROUND 1.3" AND STEERING
WINDS UNDER 10 KT FROM THE NORTH.

ACTIVITY EXPECTED TO SUBSIDE SHORTLY AFTER SUNSET. HOWEVER, MODELS
STILL INDICATING FAVORABLE CONDITIONS FOR CONVECTIVE DEVELOPMENT
SATURDAY AFTERNOON, ESPECIALLY ERN LA COUNTY, WITH LI'S AROUND -4
AND 850 DEWPOINTS AROUND -13. SO SOME SLIGHT CHANCE POPS HAVE BEEN
ADDED TO THAT AREA. NOT AS MUCH OF A CHANCE ACROSS VENTURA COUNTY
SATURDAY AS THE AIR MASS IS MUCH DRIER THERE, BUT SHOULD AT LEAST
SEE SOME CU IN THE AFTERNOON.

MARINE LYR EXPECTED TO SHRINK A BIT OVERNIGHT AS HEIGHTS START TO
BUILD AND WARMER AIR MOVES IN ALOFT FROM THE WEST. LOW CLOUDS SHOULD
STILL PUNCH WELL INTO THE VALLEYS TONIGHT, BUT WITH EARLIER
CLEARING. HOWEVER, A STRONG INVERSION AND CONTINUED ONSHORE FLOW
WILL LIKELY KEEP JUNE GLOOM CONDITONS AT MANY BEACHES THROUGH THE
WEEKEND. DAYTIME HIGHS WILL START WARMING SATURDAY, MAINLY INLAND,
WITH A SLOW WARMING TREND CONTINUING THROUGH MONDAY.

.LONG TERM (TUE-FRI)...MODELS MAINTAIN STRONG HIGH PRESSURE ACROSS
THE AREA THROUGH MOST OF THE WEEK FOR DRY WEATHER AND VERY WARM
TEMPS INLAND. COASTAL AREAS EXPECTED TO REMAIN UNDER THE INFLUENCE
OF THE MARINE LYR, AND IT'S VERY POSSIBLE THAT BEACH CLEARING WILL
REMAIN LIMITED MOST OF THE WEEK, ESPECIALLY NORTH AND WEST OF
MALIBU. ANTELOPE VALLEY HIGHS EXPECTED TO REACH 100 BY LATER IN THE
WEEKEND AND REMAIN THAT WAY MOST OF THE WEEK. GFS BRINGS 40C 950
TEMPS NEAR THE LA/SBD COUNTY LINE BY WED AND THU, WHICH IF TRUE
COULD LEAD TO TEMPS CLOSER TO 105, BUT ECMWF IS NOT QUITE AS WARM SO
WILL LEAVE TEMPS AROUND 100 FOR HIGHS THERE AND MID 90S FOR THE
WARMER COASTAL VALLEYS.

&&

.AVIATION...12/1800Z...

AT 1730Z...THE MARINE INVERSION AT KLAX WAS BASED AT 2500 FEET. THE
TOP OF THE INVERSION WAS AT 4800 FEET WITH A TEMPERATURE OF 22
DEGREES CELSIUS.

OVERALL...MODERATE CONFIDENCE IN THE 18Z TAFS. LITTLE CHANGE IS
EXPECTED IN THE MARINE LAYER DEPTH AND OVERALL WEATHER PATTERN
FOR THE NEXT 24 HOURS...SO WENT WITH A PERSISTENCE FORECAST.
CLEARING AND ARRIVAL TIMES OF STRATUS/FOG MAY BE OFF BY +/- 2 HOURS
FOR COASTAL AND VALLEY SITES. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS FOR KPMD AND KWJF THIS AFTERNOON...WITH A BETTER
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. OUTFLOW FROM
THUNDERSTORMS COULD DELAY THE MARINE LAYER CLOUD FORMATION FOR
COASTAL AND VALLEY TAF SITES THIS EVENING.

KLAX...MODERATE CONFIDENCE IN 18Z TAF. ARRIVAL AND CLEARING TIMES
COULD BE OFF BY +/- 2 HOURS. THERE IS A 30 PERCENT CHANCE THAT
CONDITIONS WILL REMAIN MVFR TONIGHT AND NOT FALL INTO IFR. THERE IS
A 20 PERCENT CHANCE OF NO CLEARING THIS AFTERNOON.

KBUR...MODERATE CONFIDENCE IN 18Z TAF. ARRIVAL AND CLEARING TIMES
COULD BE OFF BY +/- 2 HOURS. THERE IS A 30 PERCENT CHANCE THAT
CONDITIONS WILL REMAIN MVFR TONIGHT AND NOT FALL INTO IFR. THERE
IS A VERY SLIGHT CHANCE THAT A THUNDERSTORM WILL DRIFT OFF THE
MOUNTAINS...BUT THE CHANCE OF THAT IS LESS THAN 10 PERCENT.

&&

.MARINE...

12/830 AM

PATCHY DENSE FOG WITH VISIBILITY 1 NM OR LESS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY FOR THE COASTAL WATERS N OF POINT CONCEPTION
WHERE A MARINE WEATHER STATEMENT IS IN PLACE. MODERATE TO HIGH
CONFIDENCE THAT WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA (SCA) THROUGH AT LEAST SATURDAY...OTHER THAN SOME
LOCAL GUSTS TO 25 KT AROUND POINT CONCEPTION AND IN THE VICINITY OF
THE CHANNEL ISLANDS. SEAS COULD APPROACH 10 FT BY ACROSS THE
NORTHERN OUTER WATERS BY SATURDAY EVENING DUE TO STRONG WINDS OFF
THE NORTHERN CA COAST. WIDESPREAD SCA CONDITIONS ACROSS THE OUTER
WATERS AND WESTERN PORTIONS OF THE INNER WATERS WILL BECOME MORE
LIKELY BY EARLY NEXT WEEK AS NW WINDS INCREASE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...MW
AVIATION/MARINE...SUKUP
SYNOPSIS...SMITH

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 12, 9:15 AM PDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PDT FRI JUN 12 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
915 AM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS TODAY AND SOME OF THOSE
COULD SPILL OVER INTO THE FOOTHILLS. HEAVY RAIN WITH THUNDERSTORMS
IN THE MOUNTAINS COULD RESULT IN FLASH FLOODING.

* FLASH FLOOD WATCH.........SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:15 AM PDTFlash Flood WatchLOXSanta Barbara18 hr
Jun 12, 12:51 PM PDTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Jun 12, 3:08 PM PDTAreal Flood AdvisoryLOXLos Angeles, Ventura3 hr
Jun 12, 3:39 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Jun 12, 4:25 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jun 12, 4:34 PM PDTSpecial Weather StatementLOXLos Angeles56 min
Jun 12, 4:53 PM PDTSpecial Weather StatementLOXSanta Barbara22 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.